Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 4, NWS Huntsville, AL

March 31, 2006Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 31, 2006, 4:55 PM CST for Lauderdale County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2006, 4:55 PM CST (22:55 UTC)
Expired
Mar 31, 2006, 5:45 PM CST
In force
50 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:15 PM CSTHAIL 1.759 Ne Florence, ALGOLFBALL SIZE HAIL WAS REPORTED JUST NORTH OF FLORENCE NEAR ST FLORIAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 312256
TORHUN
ALC077-312345-
/O.NEW.KHUN.TO.W.0004.060331T2255Z-060331T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 545 PM CST

* AT 451 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF
  UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...  
  OAKLAND.
  UNDERWOOD-PETERSVILLE.
  KILLEN.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH 
WAS IN EFFECT FOR THE SAME AREA.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3490 8789 3479 8787 3483 8752 3494 8754

$$

10
1 follow-up statement
000 
WWUS54 KHUN 312311
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 PM CST FRI MAR 31 2006

ALC077-312345-
/O.CON.KHUN.TO.W.0004.000000T0000Z-060331T2345Z/
LAUDERDALE AL-
511 PM CST FRI MAR 31 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR
LAUDERDALE COUNTY...

AT 508 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 3 MILES NORTHWEST OF 
FLORENCE...MOVING EAST AT 25 MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORENCE. 
  UNDERWOOD-PETERSVILLE.
  ST. FLORIAN.
  KILLEN.
  CENTER STAR.
  ELGIN.

THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3488 8776 3480 8777 3482 8735 3489 8737

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 1:52 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 31, 1:52 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 PM CST FRI MAR 31 2006

.DISCUSSION...
MAIN SFC CDFNT ACROSS NW MO ATTM WITH PRE-FRONTAL TROF EXTENDING FROM
NW AR THRU THE STL AREA. AT 5H...CLOSED LOW OVER THE WRN GREAT
LAKES...KEEPS MOVING SLOWLY NE. STLT SHOWS MOST OF OUR CWA CLOUD
COVERED...THERE ARE SOME BREAKS OVER ERN TX...LA AND PORTIONS
AR/MS. THESE BREAKS ARE ALLOWING SOME SCT SHOWERS/THUNDERSTORMS TO
POP UP. THE LIGHTNING CHARTS ARE ONLY SHOWING A FEW STRIKES OVER
THE SERN US ATTM...MAINLY WEST OF OUR CWA. HOWEVER...THERE HAS BEEN A
FEW STRIKES OVER NW AL DURING THE PAST FEW HOURS.

AS MENTIONED ABOVE...RADARS ARE SHOWING SCT SHRA/TSRA OVER MS/AR
ASSOCIATED WITH WEAK UPPER LEVEL JET MAX/TROF. THIS IS ALL HEADING
OUR WAY FOR THIS EVENING. FOR NOW HAVE A 60 POP IN FOR TONIGHT...WILL
WAIT CLOSER TO PRESS TIME TO DECIDE IF WILL HAVE TO UP POPS.
THINKING AT THE MOMENT PCPN WILL BE SCATTERED.

WENT FAIRLY CLOSE WITH NAM ON THIS FCST...THUS MOST OF PCPN SHOULD
BE OVER AFTER MIDNIGHT. THIS IS WHERE THE FCST GETS A LITTLE
TRICKY...AS CDFNT IS PROGGED TO STALL OUT/WASH OUT ALONG THE TN/AL
BORDER BY SATURDAY. THUS NEVER SEE A DROP IN DEWPOINTS FOR
SATURDAY...AND WITH MARGINAL INSTABILITY...COULD SEE A FEW SHRA/TSRA
ON SATURDAY. ATTM WILL NOT GET FANCY WITH TIMING ON SATURDAY...WILL
JUST COVER 2ND PERIOD WITH A LOW POP. NAM THEN SHOWS RIDGING BUILDS
IN BY SATURDAY AFTERNOON...THUS ENDING THE CHANCE OF PCPN FOR THE
MOMENT.

WILL KEEP SATURDAY NIGHT DRY. BY SUNDAY MRNG ANOTHER SFC LOW IS
PROGGED TO FORM OVER THE WRN PLAINS. THIS WILL DRAG THE OLD FRONT
THAT NOW SHOULD BE JUST SOUTH OF OUR CWA BACK NORTH. INCLUDED LOW
POPS ON SUNDAY...ATTM THINK THAT THE BEST CHANCE OF PCPN WILL BE
SUNDAY NIGHT. MONDAY MRNG A STRONGER CDFNT MOVES THRU THE CWA...BRING
COOLER AND MUCH DRIER AIR INTO THE TN VALLEY. THIS IS SHOWN WELL
BY THE GFS MOS. OVERNIGHT LOWS TUESDAY THRU THURSDAY ARE PROGGED TO
BE IN THE 40S WITH NO PCPN. FOR EARLY APRIL...THESE TEMPS SEEMS
REASONABLE.

GFS SHOWS ANOTHER 5H TROF/SFC CDFNT APPROACHING ON FRIDAY...THUS
THREW IN A LOW POP FOR FRIDAY.

BOTTOM LINE FOR TONIGHT...SCT SHRA/TSRA FOR MAINLY THIS
EVENING WITH NO SEVERE WX EXPECTED (THANKS TO CLOUD COVER AND THE
FACT THAT THE SFC LOW/ENERGY IS WELL TO OUR NORTH). HOWEVER...IN
STRONGER STORMS COULD SEE SMALL HAIL AND WIND GUSTS UP TO 50 MPH.
PCPN CHANCES SHOULD DECREASE AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    58  77  58  79 /  60  30  10  20
SHOALS        59  78  58  80 /  60  30  10  20
CULLMAN       59  78  58  80 /  60  30  10  20
FAYETTEVILLE  57  76  57  78 /  60  30  10  20
FORT PAYNE    57  75  56  77 /  60  30  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Mar 31, 1:11 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
111 PM CST FRI MAR 31 2006

ALZ001>010-016-TNZ076-096-097-010400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
111 PM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT THE TENNESSEE
VALLEY THIS AFTERNOON AND EVENING. THE OVERCAST SKY CONDITIONS
HAVE KEPT THE ATMOSPHERE RELATIVELY STABLE TODAY HOWEVER...BREAKS
IN THE CLOUDS WILL GRADUALLY OCCUR THIS AFTERNOON LEADING TO A
MORE UNSTABLE AIR MASS. THEREFORE...THE POTENTIAL FOR A FEW STORMS
BECOMING STRONG REMAINS...ESPECIALLY ALONG AND WEST OF I-65. EXPECT
MAINLY SINGLE-CELL STORMS TO OCCUR THIS AFTERNOON...WITH A BETTER
CHANCE FOR MORE ORGANIZED AREAS OF SHOWERS AND THUNDERSTORMS
TOWARD SUNSET AND THROUGH THIS EVENING. THE MAIN THREATS FROM ANY
STRONG THUNDERSTORMS WILL CONTINUE TO BE STRONG WIND GUSTS...HEAVY
RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER.

OVERNIGHT...A SURFACE COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST...AND EVENTUALLY STALL OUT OVER NORTHERN ALABAMA. SHOWERS
AND THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE FRONT LATE
TONIGHT...BRINGING ADDITIONAL RAINFALL AND POSSIBLY SMALL HAIL
AND GUSTY WINDS WITH ISOLATED STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER SYSTEM WILL MOVE INTO THE AREA ON MONDAY...BRINGING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. AGAIN
AN ISOLATED STRONGER STORM CANNOT BE RULED OUT...BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON.

NADLER

In the hours before

Special weather statement, Mar 31, 4:28 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CST FRI MAR 31 2006

ALZ001-002-312300-
COLBERT-LAUDERDALE-
428 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST COLBERT AND WESTERN
LAUDERDALE COUNTIES UNTIL 500 PM CST...

AT 426 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHEROKEE...OR 7 MILES EAST
OF IUKA...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  CLOVERDALE.
  THREET.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:35 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale40 min
Mar 31, 5:45 PM CSTTornado WarningHUNLauderdale, Limestone45 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.